Back to Ask the Diabetes Team Ask the Diabetes Team

From New Brunswick, Canada:

I am a community health nurse having just lately been involved with Type 2 diabetics who have been started on prednisone [a medication in a class called steroids] for unrelated problems. This of course plays havoc with their glycemic control. Could you direct me to information on the effects of steroids in these situations? I am interested in knowing the expecting time of blood sugar increases in relation to timing of doses, the mechanism of the effect, best measures to level the control, etc.


You have noticed correctly that prednisone plays havoc with glucose in people with diabetes. In my experience, NPH insulin nicely covers the increase in glucose from a dose of steroids in the A.M. Interestingly, I have seen a normal blood glucose in the A.M. go to 300-400 by 5:00 P.M. A dose of NPH in the A.M. can control that glucose and they will not need NPH in the evening to wake up with a normal blood glucose. I don't know where to research this other than the school of experience.


Additional comments from Dr. Bill Quick:

If the patient will be on the steroids long-term, adding more pills, especially the insulin sensitizers or "glitazones," seems to work very well.


Original posting 27 Feb 2000
Posted to Other Medications


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:10
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.